Tornadoes · United States · North Dakota · 2021

Unrated tornado, Fairview to East Fairview, North Dakota, June 10, 2021

From Fairview to East Fairview, this Unrated tornado ran 1.0 miles across McKenzie County on June 10, 2021, touching down at 6:32 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 10, 2021
Touchdown
6:32 PM CDT (23:32 UTC)
Lifted
6:38 PM CDT (23:38 UTC)
On the ground
6 minutes
Path length
1.0 miles (1.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
McKenzie County
Touchdown point
47.640, -103.870
Lift-off point
47.645, -103.849
Record number
2106101732-01

What the Weather Service recorded

A strong short-wave trough moved into the Northern Plains as a slow moving warm front lifted through North Dakota. Very strong instability developed by afternoon, along with increased deep layer shear. The initial storms occurred over west-central and northwest North Dakota. The main concern with these storms was large hail and tornadoes. Multiple tornadoes occurred over western McKenzie County over a similar location, and one occurred in Williams County. Photos of the tornadoes submitted to the National Weather Service indicate that one of them in McKenzie County was quite large. With that said, no damage was reported given the tornadoes occurred in rugged terrain over a rural area, so all were rated EF-U, EF Unknown. As the evening went on, the threats shifted to a mix of strong winds, hail, and heavy rain. The city of Williston was hit the hardest with multiple storms passing over in a short period of time. Flash flooding occurred in the city, which floated vehicles and flooded basements. Hail to the size of tennis balls also fell, causing extensive home and vehicle damage. In addition, very strong winds were reported at the Williston airport, with gusts to 82 mph with one storm, then gusts to 93 mph with the next, causing roof damage. Later in the night the storms became more linear and grew towards the south, while the overall lines moved east. Wind became the primary concern as the storms moved towards the James River Valley where multiple wind damage events occurred. For the whole event, the largest hail reported was the size of tennis balls, in Williston in Williams County. The strongest reported wind gust was 93 mph at the Williston Airport, also in Williams County.

The tornado touched down in an open field northeast of Skaar. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.

The tornado touched down in an open field southwest of Sather Dam. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

16 minutes of warning. NWS BIS issued a tornado warning for this county at 23:16 UTC, 16 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a tornado watch, issued at 20:30 UTC and running to 02:54 UTC.

Issued (UTC)ExpiredProductOffice
18:12 UTC23:00 UTCWind AdvisoryBIS
20:30 UTC02:54 UTCTornado WatchBIS
21:51 UTC22:45 UTCSevere Thunderstorm WarningBIS
22:45 UTC23:45 UTCSevere Thunderstorm WarningBIS
22:55 UTC23:15 UTCTornado WarningBIS
23:06 UTC23:30 UTCTornado WarningBIS
23:16 UTC23:45 UTCTornado WarningBIS
23:30 UTC00:00 UTCTornado WarningBIS
23:35 UTC00:00 UTCTornado WarningBIS
23:54 UTC00:19 UTCTornado WarningBIS
00:10 UTC01:15 UTCSevere Thunderstorm WarningBIS
00:17 UTC01:15 UTCSevere Thunderstorm WarningBIS
00:30 UTC03:30 UTCFlood AdvisoryBIS
00:49 UTC01:15 UTCTornado WarningBIS
01:12 UTC01:45 UTCTornado WarningBIS
01:45 UTC02:30 UTCSevere Thunderstorm WarningBIS
02:28 UTC03:18 UTCSevere Thunderstorm WarningBIS
02:54 UTC07:09 UTCSevere Thunderstorm WatchBIS
03:23 UTC04:15 UTCSevere Thunderstorm WarningBIS
03:28 UTC07:17 UTCFlash Flood WarningBIS
03:35 UTC04:15 UTCSevere Thunderstorm WarningBIS
04:14 UTC05:00 UTCSevere Thunderstorm WarningBIS
04:45 UTC05:30 UTCSevere Thunderstorm WarningBIS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 10, 5:18 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 10, 5:18 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
518 PM CDT Thu Jun 10 2021

.UPDATE...
Issued at 517 PM CDT Thu Jun 10 2021

Tornado watch has now been expanded into far southwestern North
Dakota.

UPDATE Issued at 338 PM CDT Thu Jun 10 2021

Tornado watch has now been issued for much of northwest and
portions of southwest North Dakota. Storms are starting to develop
just to the west of the Montana border, and will continue to
develop in earnest over the next hour or two. See below for
details.

&&

.SHORT TERM...(This evening through Friday)
Issued at 217 PM CDT Thu Jun 10 2021

SYNOPSIS...A strong shortwave trough will eject off the Northern
Rockies later today and develop negative tilt as it pivots into
the Northern Plains by Friday morning. Surface low pressure over
eastern Montana will intensify through the afternoon, with a well-
defined wind shift and meridional low level convergence zone
emerging. A warm/ stationary front will generally lie from near
Williston to Bismarck into the southern Red River Valley. Strong
diurnal heating and moisture return with upper 60s to lower 70s
dewpoints in the warm sector will yield extreme instability around
of 3,000-5,000 J/kg SBCAPE. Veering wind profiles and increasing
speeds aloft will result in increasing shear, both temporally and
vertically from the surface. These conditions will set the stage
for an outbreak of severe thunderstorms across western and central
North Dakota late this afternoon through tonight.

SHORT TERM...High-impact weather is expected for the short term
period. The biggest concern is for severe thunderstorms later this
afternoon through tonight. Other hazards include heat in south
central and southeast North Dakota through the early evening,
strong southeasterly winds in northwest and west central North
Dakota this afternoon, windy conditions everywhere on Friday, and
near critical fire weather conditions in southwest North Dakota
Friday afternoon.

A Heat Advisory remains in effect for portions of south central and
southeast North Dakota this afternoon. Expect late afternoon highs
in the mid to upper 90s combining with mid 60s dewpoints to produce
heat indices around 100. A Wind Advisory is in effect for parts of
northwest and west central North Dakota this afternoon. Sustained
winds in the 30 to 40 mph range have routinely been observed in
these areas.

There are 3 main areas of focus for convective initiation, which
will be discussed in order of increasing probability and severity.
There is a non-zero chance that isolated storms could develop along
the warm front from central into southeast North Dakota during the
mid to late afternoon. CIN is forecast to be weaker along the front,
but deep layer forcing will essentially be absent. If a storm
does develop in this area during the afternoon, large hail would
be the primary threat in a high CAPE/moderate to low shear
environment. This potential appears to be the least likely and
least concerning at this time.

Convective initiation is more likely to occur along the meridional
low level convergence zone near the ND/MT border later this
afternoon. There are some concerns about mid level capping, but with
mid level height falls, strong low level frontogenesis, and strong
boundary layer mixing all present, think that CIN will work more to
limit the coverage of convection rather than suppress it
completely. Storm mode should initially be discrete supercells,
with hodographs suggesting splits with right-movers being
dominant. Very large hail and damaging wind gusts are likely with
any supercell that develops. There is also a threat for tornadoes,
especially in closer proximity to the intersection of the lee
trough and warm front in northwest North Dakota where low level
shear and helicity have already reached values that are favorable
for tornadogenesis. Outflow boundary interactions could also
produce localized instances of an increased tornado threat. There
is some uncertainty on the evolution of these storms, particularly
if and how quickly upscale growth can occur. Strong low level
forcing and storm motion around a 45 degree angle to the lee
trough would favor a quicker upscale growth, but potential storm
motion into a relatively less unstable air mass near the
international border and the presence of CIN could prolong a
discrete mode. If this convection congeals into a linear mode,
damaging wind would become the dominant threat.

The strongest forcing aloft is expected to arrive in western North
Dakota this evening. This will likely result in a widespread
expansion of ongoing convection or robust convective development if
none is present at that time. One or two strong linear complexes
with embedded mesocyclones will likely sweep across the state this
evening through tonight, with 3,000 J/kg MUCAPE, 1,000 J/kg DCAPE,
and increasing effective bulk shear supporting a widespread and
potentially significant damaging wind threat. Around 100-200 m2/s2
helicity and 20-30 kts shear in the 0-500 m layer could also promote
a QLCS tornado threat. Once these lines mature, they will likely
race across the state through the overnight.

Heavy rain is possible with any storm given 1-2 inch PWAT and deep
layer warm cloud processes. However, we are not expecting a
widespread flash flooding concern due to the fast moving nature of
the nocturnal convection, and the more widely scattered coverage of
convection prior to sunset. The exception would be over areas that
received excessive rainfall earlier this week. We will also have to
watch for training convection or multiple rounds of heavy rain at
similar locations, but these potentials seem more localized and have
a low probability.

On Friday, the surface low is forecast to pivot into southern
Canada. Wrap-around showers and embedded non-severe thunderstorms
are possible mainly across the northern half of the state Friday
morning into the afternoon. The presence of the stronger pressure
gradient will bring westerly winds around sustained speeds of 25-30
mph, with gusts near 45 mph. A Wind Advisory may be needed, but that
will be considered after the severe storm threat has ended.
Additionally, a dry air mass being advected into the region combined
with the winds will likely result in near critical fire weather
conditions Friday afternoon, although fuels have become considerably
unfavorable for fire concerns. It will be noticeably cooler on
Friday, but highs are still forecast to be within 5 degrees of
normal values.

.LONG TERM...(Friday night through Thursday)
Issued at 217 PM CDT Thu Jun 10 2021

Deep layer ridging is favored to build over the central CONUS this
weekend into next week, returning temperatures to well above normal
and keeping thunderstorm chances out of the forecast for the time
being. A few chances for thunderstorms may emerge in later forecast
updates, but predictability is far too low to include any at this
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 105 PM CDT Thu Jun 10 2021

Severe thunderstorms are expected across western and central North
Dakota later this afternoon through tonight. +50 kt gusts are
possible with any storm, especially at KBIS and KMOT. The greatest
potential for large hail is at KXWA, but hail cannot be ruled out
at other terminals. Expect MVFR ceilings and IFR to LIFR
visibility with thunderstorms. Prevailing MVFR ceilings are
possible across northern North Dakota late tonight into Friday
morning. Prevailing easterly winds ahead of thunderstorms will
become westerly behind the storms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CDT /5 PM MDT/ this evening for NDZ001-
009-010-017-031-032.

Heat Advisory until 8 PM CDT this evening for NDZ046>048-050-051.

&&

UPDATE...JJS
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Jun 10, 6:05 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
605 PM CDT Thu Jun 10 2021

NDZ001-002-009-010-017-018-031>033-040-041-043-044-112315-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
605 PM CDT Thu Jun 10 2021 /505 PM MDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are expected into tonight. Very large hail
up to softball size, damaging wind gusts to at least 80 mph, tornadoes,
and heavy rain are possible. The greatest threat for large hail
and tornadoes is in northwest into portions of southwest North
Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty westerly winds are forecast on Friday. Combined with low
humidity, near critical fire weather conditions are expected.

Near critical fire weather conditions will be possible this
weekend through the middle portions of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

NDZ003>005-011>013-019>023-025-034>037-042-045-112315-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-
605 PM CDT Thu Jun 10 2021 /505 PM MDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Severe thunderstorms are expected later this afternoon through
tonight. Very large hail up to tennis ball size, damaging wind
gusts to at least 80 mph, isolated tornadoes, and heavy rain are
possible. The greatest threat for large hail and tornadoes is in
northwest and parts of southwest North Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty westerly winds are forecast on Friday. Combined with low
humidity, near critical fire weather conditions are expected.

Near critical fire weather conditions will be possible this
weekend through the middle portions of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

NDZ046>048-050-051-112315-
Emmons-Logan-La Moure-McIntosh-Dickey-
605 PM CDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

A Heat Advisory is in effect this afternoon and early evening.
See weather.gov/bis for additional information.

Severe thunderstorms are expected later this evening through
tonight. Large hail up to ping pong ball size, damaging wind gusts
to at least 80 mph, a few tornadoes, and very heavy rain are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near critical fire weather conditions will be possible this
weekend through the middle portions of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

In the hours before

Local storm report, Jun 10, 6:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          9 NNE SKAAR             47.49N 103.94W
06/10/2021                   MCKENZIE           ND   LAW ENFORCEMENT

            LAW ENFORCEMENT CONFIRMED A TORNADO VISIBLE
            FROM THE INTERSECTIONS OF RED WING AND
            FRENCH CREEK ROADS. LOCATION OF TORNADO
            ESTIMATED BASED ON RADAR.

&&

MH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Glasgow Intl Airport, MT (KGGW), 12:00Z

11.5 hours before the tornado, 214 km from the path. June 10, 2021.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 929 joules per kilogram, CIN -480, lifted condensation level 774 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 651 square meters per square second, 0 to 6 km bulk shear 61 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-480 J/kg
Surface CAPE
293 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
651 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
3.1 K/km

Open this sounding in Storm Lab

Glasgow Intl Airport, MT (KGGW), 00:00Z

0.5 hours after it, 214 km from the path. June 11, 2021.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1762 joules per kilogram, CIN -194, lifted condensation level 1872 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 15 square meters per square second, 0 to 6 km bulk shear 65 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-194 J/kg
Surface CAPE
3767 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

The radar

The Glasgow radar (KGGW), 215 km away, was scanning. The volume nearest the touchdown began at 23:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:12 UTCTORNADO9 Nne SkaarMckenzie, NDLAW ENFORCEMENT CONFIRMED A TORNADO VISIBLE FROM THE INTERSECTIONS OF RED WING AND FRENCH CREEK ROADS. LOCATION OF TORNADO ESTIMATED BASED ON RADAR.
23:30 UTCHAIL 1.758 Sw Sather DamMckenzie, NDONGOING AT THE TIME OF CALL.
23:32 UTCTORNADO4 Sw Sather DamMckenzie, NDSTORM CHASER REPORTS WEDGE TORNADO IN PROGRESS SW OF ALEXANDER.
00:13 UTCHAIL 1.751 Nnw AlexanderMckenzie, NDREPORT FROM IBHS HAIL STUDY. TIME ESTIMATED FROM RADAR.
00:16 UTCHAIL 1.759 Nne SkaarMckenzie, ND
00:23 UTCHAIL 1.52 W AlexanderMckenzie, ND
00:57 UTCTORNADO9 Ssw Sather DamMckenzie, NDMULTIPLE REPORTS OF TORNADO ON GROUND.
01:01 UTCHAIL 18 Sw Sather DamMckenzie, NDONGOING HAIL AND A FUNNEL SPOTTED ABOUT ONE HALF MILE SOUTH.
01:10 UTCHAIL 1Sather DamMckenzie, NDALSO REPORTS FUNNEL CLOUD.
01:45 UTCHAIL 1.2511 Wsw Sather DamMckenzie, NDONGOING.
02:28 UTCTSTM WND DMG6 N TrentonWilliams, NDPART OF A ROOF BLOWN OFF A BUILDING AND ANOTHER SMALL OUT BUILDING BLOWN OVER. RELAYED VIA PICTURES ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 10, 2021

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 106:12 PM CDTUnratedMcKenzie, ND0.650
June 107:55 PM CDTUnratedMcKenzie, ND2.1100
June 109:57 PM CDTUnratedWilliams, ND0.940

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.